Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2016, 4:39 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 18, 2016, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:50 PM EDT | HAIL 0.88 | 5 Wsw Rowesville, SC | TRAINED SPOTTER REPORTED DIME TO NICKEL SIZE HAIL COVERING THE GROUND, ALONG WITH 1.5 INCHES OF RAIN. . |
| Aug 18, 5:00 PM EDT | TSTM WND DMG | 6 E Ehrhardt, SC | TREES REPORTED ON ROADWAY HICKS RD. AND HUNTER'S CHAPEL RD. POWER LINE ALSO DOWN. TIME EST BY RADAR. |
| Aug 18, 5:00 PM EDT | TSTM WND DMG | 6 E Ehrhardt, SC | TREES REPORTED ON ROADWAY HICKS RD. AND HUNTER'S CHAPEL RD. TIME EST BY RADAR. |
| Aug 18, 5:00 PM EDT | TSTM WND DMG | 6 Ene Ehrhardt, SC | TREES ON ROADWAY EHRHARDT RD. AND HUNTER'S CHAPEL RD. TIME EST. BY RADAR. |
| Aug 18, 5:00 PM EDT | TSTM WND DMG | 7 E Ehrhardt, SC | TREE IN ROADWAY BEREA RD NEAR COLLETON COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WUUS52 KCAE 182039
SVRCAE
SCC009-075-182115-
/O.NEW.KCAE.SV.W.0181.160818T2039Z-160818T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 515 PM EDT
* AT 439 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BAMBERG...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAMBERG...BRANCHVILLE...EHRHARDT...ROWESVILLE AND COPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3323 8107 3340 8106 3345 8076 3323 8069
3312 8089 3309 8088 3306 8090 3307 8092
3310 8094 3305 8103
TIME...MOT...LOC 2039Z 268DEG 3KT 3332 8092
HAIL...0.88IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:42 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 18, 2:42 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Columbia SC 242 PM EDT THU AUG 18 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. North of the ridge, a pressure trough and associated moisture will be in the forecast area. The pattern indicates continued above normal temperatures because of the ridging and thunderstorms associated with the trough. && .NEAR TERM /THROUGH TONIGHT/... Weak upper ridging will continue over the region through tonight with a lee-side trough at the surface. Convergence into the trough combined with strong heating will continue to promote scattered to numerous showers and thunderstorms this afternoon and evening. Moisture is abundant with precipitable water values generally around 2.0 to 2.1 inches. Mesoscale analysis this afternoon shows moderate instability across the forecast area with LI values around -6 to -7. Slow storm movement and relatively high precipitable water supports a threat of locally heavy rainfall. The instability indicates a possibility of damaging wind with a few of the thunderstorms. DCAPE values are slightly lower than yesterday at around 900 J/kg. Temperatures are on track this afternoon with above normal highs still expected in the middle 90s. Overnight lows generally in the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A surface trough and weakening upper ridge supports chance to high chance of mainly diurnal thunderstorms on Friday and Saturday. Atmospheric moisture across the area will remain high, particularly on Saturday with models suggesting values above 2 inches. Such large values support heavy rainfall in thunderstorms and may produce localized flooding. Models indicate a series of embedded upper level disturbances moving over the ridge from early Saturday morning through the evening, supporting convective activity. However 500 mb temperatures -6 degrees C or warmer will help to limit severe potential. Temperatures will remain above normal during the period. && .LONG TERM /SUNDAY THROUGH THURSDAY/... An upper level trough will move through the Great Lakes region late this weekend. The associated cold front will move into the Southeast early next week and stall as mid and upper flow becomes parallel to the front. Recent model runs have been inconsistent with how far south the front will push. At this time, it is not clear whether the front will push through the forecast area or stall somewhere over it. There will be above normal temperatures and a chance for thunderstorms Sunday and Monday ahead of and during the possible frontal passage. Temperatures during the remainder of the period will be cooler with the front over or south of the area. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions expected for a majority of the TAF period outside of diurnal convection and possible early morning stratus. Bermuda high pressure will gradually weaken over the region through the period while moisture and instability increase. Scattered diurnal convection will continue through this evening. Restrictions may be possible in heavy rain with storms that move over the terminals. Strong winds will also be possible. Have indicated VCTS in all TAFs through 19/03Z, but may amend as confidence in coverage and timing increase. Convection expected to diminish tonight as instability decreases with the loss of daytime heating. Bufkit model soundings show abundant low level moisture early Friday. Model guidance is indicating potential for fog/stratus, but believe stratus is the more likely scenario given a 25 kt low level jet and expected debris clouds. Winds will generally be out of the southwest through the period at around 7 knots or less. EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal thunderstorms each day. Some late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 233 AM EDT THU AUG 18 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 233 AM EDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:31 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT THU AUG 18 2016
GAZ077-182000-
BURKE-
331 PM EDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE
COUNTY...
AT 331 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LOUISVILLE TO SUMMERTOWN...AND
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MIDVILLE AND VIDETTE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
3303 8229 3309 8228 3314 8208 3292 8207
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1931Z 236DEG 7KT 3305 8227 3274 8227Special weather statement, Aug 18, 3:46 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT THU AUG 18 2016
GAZ077-182015-
BURKE-
346 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURKE COUNTY...
AT 345 PM EDT...A STRONG THUNDERSTORM WAS OVER SARDIS...OR 16 MILES
NORTH OF SYLVANIA...MOVING EAST AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SARDIS AND GIRARD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3295 8182 3294 8183 3295 8186 3294 8193
3312 8181 3308 8160 3305 8157 3306 8156
3304 8156 3291 8176
TIME...MOT...LOC 1945Z 283DEG 14KT 3298 8171
CJRLocal storm report, Aug 18, 4:14 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 1 NW MARTINEZ 33.53N 82.10W
08/18/2016 COLUMBIA GA LAW ENFORCEMENT
TREES DOWN AND TRAFFIC LIGHTS DOWN NEAR THE
PASS AND CLARKE POINTE NEAR EVANS.
&&
DCMSpecial weather statement, Aug 18, 4:25 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT THU AUG 18 2016
SCZ031-036-038-182100-
CLARENDON-SUMTER-ORANGEBURG-
425 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG...
CLARENDON AND SOUTHERN SUMTER COUNTIES...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS OVER MANNING...MOVING
NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON AND PAXVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3370 8000 3365 8002 3349 8045 3370 8053
3386 8005 3371 7998
TIME...MOT...LOC 2024Z 228DEG 9KT 3370 8018
CJRLocal storm report, Aug 18, 4:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 3 WSW REMBERT 34.08N 80.58W
08/18/2016 SUMTER SC DEPT OF HIGHWAYS
TREES AND POWER LINE DOWN REPORTED AT STATE
FARM RD REMBERT, SC.
&&
DALocal storm report, Aug 18, 4:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 2 SSE REMBERT 34.07N 80.51W
08/18/2016 SUMTER SC DEPT OF HIGHWAYS
TREES REPORTED DOWN ON TB WRIGHT RD AT US
521.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:34 PM EDT | Special Weather Statement | CAE | Kershaw | 56 min |
| Aug 18, 2:09 PM EDT | Special Weather Statement | CAE | Lexington | 66 min |
| Aug 18, 2:36 PM EDT | Special Weather Statement | CAE | Kershaw | 54 min |
| Aug 18, 2:54 PM EDT | Special Weather Statement | CAE | Aiken | 66 min |
| Aug 18, 2:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 18, 3:01 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland, Sumter | 59 min |
| Aug 18, 3:15 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Aug 18, 3:20 PM EDT | Special Weather Statement | CAE | Lee | 55 min |
| Aug 18, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 40 min |
| Aug 18, 4:09 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lee, Richland, Sumter | 111 min |
| Aug 18, 4:25 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Aug 18, 4:44 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 18, 4:54 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Aug 18, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 51 min |
| Aug 18, 5:34 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.